Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 116, NWS Topeka, KS

July 5, 20045 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 5, 2004, 12:25 AM CDT for 5 counties in Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2004, 12:25 AM CDT (05:25 UTC)
Expired
Jul 5, 2004, 1:00 AM CDT
In force
35 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Clay County, KS, Marshall County, KS, Pottawatomie County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 1:00 AM CDTTSTM WND GST 65Olsburg, KS
Jul 5, 1:04 AM CDTHAIL 0.751 W Olsburg, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 11:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
2387 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 050525
SVRTOP
KSC027-117-149-161-201-050600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1224 AM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLAY COUNTY IN NORTH CENTRAL KANSAS
  WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
  SOUTHWESTERN MARSHALL COUNTY IN NORTHEAST KANSAS
  NORTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
  NORTHWESTERN RILEY COUNTY IN NORTHEAST KANSAS

* UNTIL 100 AM CDT

* AT 1220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF HADDAM TO
  8 MILES SOUTHEAST OF PALMER TO 11 MILES SOUTHWEST OF RILEY...OR
  ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST OF CONCORDIA TO 13
  MILES NORTH OF CLAY CENTER TO 12 MILES SOUTHEAST OF CLAY CENTER...
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LINN
  MORROWVILLE
  GREENLEAF
  LEONARDVILLE
  WASHINGTON
  TUTTLE CREEK LAKE
  HOLLENBERG
  HANOVER
  BLUE RAPIDS

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3935 9624 3918 9678 3920 9684 3924 9687
      3924 9694 3922 9698 3926 9712 3940 9712
      3969 9735 3988 9736 3999 9719 3999 9686

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:35 PM CDT, 8 hours 50 minutes earlier.

Area forecast discussion, Jul 4, 3:35 PM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT SUN JUL 4 2004

.DISCUSSION...

LAPSE RATE GRADIENTS TIGHTEN OVER THE HIGH PLAINS THIS AFTERNOON AND
SPREAD ACROSS SOUTHCENTRAL KANSAS THIS EVENING BEFORE WORKING INTO
NORTHEAST KANSAS BETWEEN MIDNIGHT AND SUNRISE.  SHORTWAVE MOVING
THROUGH NORTHCENTRAL NEW MEXICO IN THE EARLY AFTERNOON ON WATER
VAPOR IMAGERY WILL INTERACT WITH UNSTABLE AIR WELL TO THE WEST THIS
EVENING AND CREATE MCS LATER TONIGHT THAT WILL MOVE ACROSS SOUTHERN
KANSAS.

EXPECT MOST PRECIP TO STAY SOUTH AND WEST OF THE FORECAST AREA
DURING THE EVENING...BUT WESTERN AND SOUTHERN COUNTIES MAY SEE SOME
TSTM DEVELOPMENT BEFORE PRIME FIREWORK DISPLAY TIME IS COMPLETE.

BY MONDAY MORNING...THE INITIAL SHORTWAVE WILL BE NEARING THE
MISSOURI BORDER.  MEANWHILE...ANOTHER IMPULSE COMING FROM THE
SOUTHWEST WILL PHASE WITH NORTHERN STREAM ENERGY TO SET OFF MORE
TSTMS FROM NEBRASKA INTO NORTHEAST KANSAS AHEAD OF A SURFACE TROF.
THE SLOW MOVING FRONT WILL PUSH SOUTHEAST OF THE FORECAST ON
TUESDAY...ENDING PRECIP CHANCES.

WEDNESDAY THROUGH SUNDAY...GLOBAL MODELS CONTINUING TO COME INTO
BETTER AGREEMENT FOR LATTER HALF OF WEEK INTO THE WEEKEND.  MAIN
SYSTEM WILL BE A LOW CENTER SWEEPING THROUGH THE ROCKY MOUNTAINS
NEAR THE U.S.-CANADA BORDER THURSDAY MORNING...THEN LIFTING
NORTHEAST BY SUNDAY.  THE ECMWF OPENS THE LOW AND MOVES IT FARTHER
NORTH WHILE THE GFS KEEPS THE LOW CLOSED AND HOLDS IT CLOSER TO THE
GREAT LAKES.

THE RESULTING WEST-SOUTHWEST FLOW FOR THE WESTERN HALF OF THE U.S.
SHOULD ALLOW SHORTWAVES TO PUSH A SURFACE FRONT INTO THE CENTRAL
PLAINS THAT WILL SAG ACROSS NEBRASKA FRIDAY AND MAY REACH NORTHEAST
KANSAS BY SUNDAY MORNING DEPENDING ON THE OUTFLOW FROM PRECIP
AREAS.  GFS ENSEMBLE PRECIP SHOWS CHANCE THROUGH THE WEEKEND...SO
FOR SIMPLICITY AND WITH UNCERTAINTY KEPT MENTION OF TSTMS THROUGH
SUNDAY.

FOR TEMPERATURES...WARM SOUTHERLY FLOW SHOULD PUSH TEMPERATURES
ABOVE 90 THURSDAY AND FRIDAY...AND MAYBE SATURDAY DEPENDING FINAL
PRECIP OUTCOME.

A SAFE AND HAPPY 4TH TO ALL

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 4, 4:34 PM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED UGC COUNTIES
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT SUN JUL 4 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-051000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
434 PM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING OVER
NORTHEAST KANSAS...WITH A BETTER CHANCE FOR NORTHCENTRAL AND
EASTCENTRAL KANSAS.  THUNDERSTORMS MAY BECOME SEVERE THIS EVENING
ACROSS PARTS OF NORTHCENTRAL KANSAS WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT.  AFTER MIDNIGHT THERE WILL BE CHANCE FOR
THUNDERSTORMS FOR ALL OF NORTHCENTRAL...NORTHEAST...AND EASTCENTRAL
KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE UNTIL A COLD FRONT MOVES THROUGH THE
AREA ON TUESDAY.  SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY
AFTERNOON AND MONDAY EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 4, 11:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1152 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     5 S JAMESTOWN           39.53N 97.86W
07/04/2004  70 MPH           CLOUD              KS   TRAINED SPOTTER

&&

DS
Local storm report, Jul 4, 11:58 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1158 PM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND GST     3 W NORWAY              39.70N 97.83W
07/04/2004  60 MPH           REPUBLIC           KS   TRAINED SPOTTER

&&

DS
Local storm report, Jul 5, 12:04 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1204 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1156 PM     TSTM WND GST     4 W REPUBLIC            39.92N 97.90W
07/04/2004  72 MPH           REPUBLIC           KS   TRAINED SPOTTER

&&

DS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:56 PM CDTSevere Thunderstorm WarningTOPCloud, Dickinson, Ottawa64 min
Jul 4, 11:33 PM CDTSevere Thunderstorm WarningTOPRepublic27 min
Jul 4, 11:54 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington36 min
Jul 5, 12:59 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie31 min
Jul 5, 1:29 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie31 min
Jul 5, 1:41 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee49 min
Jul 5, 1:55 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha50 min
Jul 5, 4:03 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.